Cholesterol Embolism as a Complication of Aortic Dissection
A73-year-old man was admitted to the hospital because of severe back pain. CT and MRI (Figure 1⇓) revealed aortic dissection. Transesophageal echocardiography (Figure 2⇓) showed a thickened intimal tear of the thoracic aorta. The patient was treated with calcium blockers (cilnidipine and diltiazem) and a β-blocker (metoprolol).
One month later, the patient complained of left leg pain. Physical examination showed left toe necrosis (Figure 3⇓) and transient left leg livedo reticularis. The necrotic area gradually extended proximally, and the patient’s leg was amputated. Histopathological study confirmed the diagnosis of cholesterol embolism exhibiting cholesterol crystals in the lumen of the small arteries (Figure 4⇓).
The patient did not have catheterization studies or fibrinolytic therapy. We believe that the aortic dissection liberated cholesterol crystals into the arterial circulation.
The editor of Images in Cardiovascular Medicine is Hugh A. McAllister, Jr, MD, Chief, Department of Pathology, St Luke’s Episcopal Hospital and Texas Heart Institute, and Clinical Professor of Pathology, University of Texas Medical School and Baylor College of Medicine.
Circulation encourages readers to submit cardiovascular images to Dr Hugh A. McAllister, Jr, St Luke’s Episcopal Hospital and Texas Heart Institute, 6720 Bertner Ave, MC1-267, Houston, TX 77030.
- Copyright © 1999 by American Heart Association